Advertisement

acetaminophen warning

Acetaminophen Warning Issued by FDA

It’s easy to get too much of the main ingredient in Tylenol



It's easy to get too much acetaminophen

The Food and Drug Administration (FDA) has issued an acetaminophen warning, noting that prescription combination drugs that contain more than 325 milligrams (mg) of acetaminophen per dose haven't been proven to benefit people more than a lower dose but could put their health in grave danger.

The agency released a statement yesterday asking healthcare professionals to stop dispensing these types of higher-dose acetaminophen drugs, hoping to reduce the risk of severe liver injury from accidental acetaminophen overdose, which can lead to liver failure, liver transplant, and even death. The agency says half of manufacturers have voluntarily complied with a year-old FDA request to limit prescription combination drugs to contain a max of 325 mg.

The agency says it will move to make these higher-dose drugs illegal, but in the meantime is urging doctors and nurses to stop prescribing them and asking pharmacists to call healthcare providers that do prescribe them to ask that they consider a lower-dose acetaminophen option.

Acetaminophen, the main ingredient in Tylenol, is often considered safe, but what people don't always know is that it's extremely easy to get too much of. The pain- and fever-reducing ingredient is found in many prescription and over-the-counter drugs, and often used in tandem with opioids in prescription drugs. Doctors often prescribe it for pain relief after going through surgery, suffering an injury, or having a dental procedure.

The FDA says health officials are seeing severe liver injury in patients who:

•Take more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.

•Take more than one acetaminophen-containg product at the same time.

•Drink alcohol while taking acetaminophen products.

If you or a loved one suffers a side effect related to acetaminophen, the FDA asks you to submit a report online.
For more must-know information about your meds, read Crushing Prescription Pills Could Trigger Allergic Reactions.

Published on: January 15, 2014
Updated on: January 15, 2014



More from our Authors

Look 10 Years Younger – No Dieting No Sweating No Kidding! Try it FREE for 21 Days!

VIDEOS

FREE DOWNLOAD!
Download a FREE chapter from The Exercise Cure and learn how to get your daily dose of the world's most effective preventive medicine. Click here for your FREE copy!





Advertisement
Free Newsletter
Sign up for the FREE daily newsletter and get useful tips to keep yourself, your family, and the planet healthy and thriving.

  The Daily Fix
Authoritative reporting on the latest developments in health, food, and the environment

  Maria's Farm Country Kitchen Newsletter
Get cooking tips, learn about healthy living and even raising chickens—Maria does it all!



Your Privacy Policy

BE SOCIAL WITH US!